Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla and Degenerative Disc Disease
May 19, 2010

Hello, I have been positive since 2006. At the time of diagnosis I had a VL of over 100,000 and a CD4 count that was rapidly dropping. I started Atripla 3 months after being diagnosed due to the fact that my VL was not going down. After starting my VL has become undetectable and has been since. I have for the past year been having a lot of pain in my legs and I was tested for neuropathy, which came back negative. It was found that I have multiple herniated disc with degenerative disc disease in my lumbar region. I was wondering if the Atripla could have caused this to accelerate and if there is anything that I can do as I have failed all normal treatments for the pain. I have gone through physical therapy, chiropractor visits, and several epidural injections. I am not currently eligible to have surgery and would prefer not to be on pain medication, but I have not been able to work and lift due to the pain. It also keeps me up at night. Please let me know if the Atripla could have accelerated the degeneration process and if there are any alternatives.

Response from Dr. Henry

HIV treatment may contribute to bone loss (check DEXA scan) but has not been shown to specifically cause disc disease (that applies to Atripla as well). I cannot with any confidence recommend an alternative HIV regimen that would provide benefit/relief from your herniated disc-related symptoms. Herniated disc pain is common in general population and is a challenge in many cases. Exercise to build up surrounding supportive back muscles can provide some benefit-may want to discuss with physical therapy. KH



Previous
Interrupting My Treatment While Overseas...How Best to Do It?
Next
confusion

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement